The Dept of Anaesthesia & Intensive Care, CUHK thanks

for an unrestricted education grant
BASIC instructor/provider course, Hong Kong, July 2nd-4th
Other upcoming courses
Home Feedback Contents

Organ support

Up Agents & syndromes Elimination Organ support Severity


Charles Gomersall

First posted July 2006

Airway

  • intubation should be considered for patients who cannot respond to verbal stimuli and make no verbal response
  • gag reflex is NOT a reliable method of determining which patients require airway protection by intubation

Breathing

  • flumazenil should only be given for excessive procedural sedation NOT for poisoning
  • naloxone is relatively innocuous and can be given to reverse respiratory depression due to opiates
    • usual dose 0.4-2 mg IV, 0.4-0.8 mg IM/SC repeated as needed
    • use smaller doses and titrate slowly in patients with chronic opioid addiction to avoid adverse cardiovascular effects (pulmonary oedema, ventricular arrhythmias) and withdrawal symptoms
    • aim is to restore adequate airway reflexes and ventilation, not full consciousness
    • remember that duration action is only 45-70 mins and is shorter than the effect of most opioids, necessitating careful monitoring and repeated doses

Cardiovascular

Cardiovascular support is complicated by the possibility of drug interactions which may lead to increased toxicity or decreased effectiveness of treatment.

Drug-induced syndrome Treatment Notes
Significant bradycardia Atropine Seldom useful except in organophosphate, carbamate or nerve agent poisoning
  Isoproterenol May be useful in high doses for refractory bradycardia due to β blockade
  Epinephrine Useful for both β blocker and calcium antagonist poisoning
  Pacing (transcutaneous or transvenous)  
Significant tachycardia Adenosine and synchronized cardioversion In general unlikely to be helpful due to on-going presence of toxic agent. However there are case reports of successful treatment.
  Benzodiazepines Safe effective treatment for tachycardia induced by sympathomimetics. Beware sedative and respiratory depressant effects.
  Physostigmine May be superior to benzodiazepines for treatment of tachycardia due to pure anticholinergic poisoning. Beware induction of cholinergic crisis.
Hypertensive crisis Benzodiazepines Treatment of choice because they decrease effects of endogenous catecholamine release
  Short-acting anti-hypertensives For patients refractory to benzodiazepines
  Labetalol Third line therapy. β blockers contraindicated in sympathomimetic poisoning because unopposed alpha stimulation may worsen hypertension
Acute coronary syndromes Fibrinolysis Use with caution, if at all, due to higher risk:benefit ratio
  Nitroglycerin and benzodiazepines First line therapy for cocaine induced acute coronary syndrome (ACS)
  Phentolamine 2nd line therapy for cocaine induced ACS
  β blockers Contraindicated
  Labetalol Blocks peripheral signs of cocaine-induced sympathetic excess without CNS effects (eg fits)
Ventricular tachycardia and fibrillation Synchronized DC cardioversion Hypotensive patient with monomorphic VT
  Unsynchronized DC shock (defibrillation doses) Polymorphic VT
  Lidocaine Drug of choice for haemodynamically stable, monomorphic drug induced VT
  Class IA and IC drugs and other agents that block fast Na channel (eg sotalol) Contra-indicated in poisoning with tricyclic antidepressants and other fast Na channel blockers
  Phenytoin No longer recommended for tricyclic antidepressant poisoning
  Magnesium Give to patients with torsades de pointes even if serum magnesium concentration in normal
  Electrical overdrive pacing May terminate torsades de pointes
  Hypertonic sodium bicarbonate Hypertonic saline & systemic alkalinization may prevent or terminate VT secondary to poisoning from Na channel blocking agents (eg flecainide, procainamide) and tricyclic antidepressants. Aim for pH 7.45-7.55 using repeated boluses of 1-2 mmol/kg followed by maintenance infusion of bicarbonate and potassium.

Shock

  • drug-induced shock usually causes a combination of cardiogenic and distributive shock but may cause hypovolaemic shock (due to fluid sequestration)
  • supportive management along usual lines is appropriate
  • inamirinone, calcium, glucagon, insulin, isopreterenol may be useful in addition to more usual inotropes, depending on the toxic agent involved

Cardiac arrest

  • management should follow usual guidelines for cardiac arrest except:
    • interval between doses of epinephrine should be increased in cases of sympathomimetic poisoning with refractory VF
    • prolonged CPR and resuscitation may be warranted
    • heroic measures such as cardiopulmonary bypass may be warranted

Further reading

2005 American Heart Association Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care. Part 10.2 Toxicology in ECC. Circulation. 2005;112:IV-126 – IV-132

© Charles Gomersall July 2006


©Charles Gomersall, April, 2014 unless otherwise stated. The author, editor and The Chinese University of Hong Kong take no responsibility for any adverse event resulting from the use of this webpage.
Copyright policy    Contributors